MAUDE Adverse Event Report: BioFire Diagnostics, LLC FILMARRAY GI PANEL

BioFire Diagnostics, LLC FILMARRAY GI PANEL
Model Number RFIT-ASY-0116
Medical Device Problem Code False Positive Result (1227)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/21/2026
Type of Reportable Event Serious Injury
Event or Problem Description
Summary: the customer "[(b)(6) canada]" reported a potential false positive yersinia enterocolitica result on the filmarray gastrointestinal (gi) panel after testing a patient's stool sample.The customer reported that due to the gi panel result, the patient was indirectly impacted, specifically unnecessary treatment, which might lead to serious injury if it were to recur.No patient harm was reported.Based on the information provided, the investigation concluded that the most likely cause for the discrepant result was low-level organism/nucleic acid contamination.
 
Additional Manufacturer Narrative
Investigation: the patient was a 62-year-old male with signs/symptoms of diarrhea at the time of testing.On (b)(6) 2026, a patient's stool sample was collected in cary-blair.On (b)(6) 2026, the patient's sample was tested on the filmarray gastrointestinal (gi) panel.The gi panel reported y.Enterocolitica as detected.On (b)(6) 2026, a new patient sample (also collected on (b)(6) 2026) was tested on the gi panel.The gi panel reported all analytes as not detected.The customer reported that there was no growth of y.Enterocolitica from culture and the positive y.Enterocolitica result did not align with the patient's clinical presentation.The customer stated that for investigation purposes the patient's stool sample from (b)(6) 2026, was tested again on the gi panel on (b)(6) 2026, and the gi panel reported all analytes as not detected.The customer reported that due to the me panel result, the patient received unnecessary treatment with ceftriaxone for 7 days, and an abdominal scan was performed.No patient harm was reported.The analysis of the initial gi panel run file provided by the customer showed late signatures for y.Enterocolitica target, suggesting there was a low concentration of organism/nucleic acid present for detection.Quality control (qc) records for pouch lot# 3y6h26 (kit lot# 0094626) were reviewed.This pouch lot passed qc criteria and was found within specifications.No run malfunction occurred at the customer site and the filmarray instrument (serial number# (b)(6)) was working within designed specifications.Conclusion: based on the information provided, the investigation concluded that the most likely cause for the discrepant result was low-level organism/nucleic acid contamination.The gi panel is a highly sensitive, multiplexed, nucleic-acid based test designed for simultaneous detection and identification of nucleic acids from multiple bacteria, viruses, and parasites directly from stool samples in cary blair transport media obtained from individuals with signs and/or symptoms of gastrointestinal infection.Due to the high sensitivity/specificity of the gi panel and the ability of the gi panel to detect all organism targets directly from the patient's sample rather than isolated colonies from culture, discrepancies with standard phenotypic microbial identification and susceptibility techniques can occur and are a part of normal system performance.The alleged false positive result may have been due to low-level contamination.Due to the sensitive nature of the gi panel, there is a risk of false positive results from the introduction of exogenous organism or nucleic acid.While the pouch loading instructions and recommended cleaning steps are sufficient to eliminate contamination the vast majority of the time, it is possible that some organism/nucleic acid could be introduced during any part of the testing and pouch handling process.Contamination can also be introduced via the laboratory environment and equipment such as pipettes, pipette tips, etc., or personnel handling the sample.The customer described performing decontamination before and after every use, and according to the gi panel's quick guide.Biofire recommends performing decontamination in between specimens with a suitable disinfectant (e.G.10% bleach) to reduce the risk of contamination.Biofire also recommends loading pouches inside of a biosafety cabinet or other containment system.If false positive results occur and contamination is suspected, biofire recommends performing environmental testing/swabs of the area where gi panel testing is performed.Additionally from the filmarray gi panel instruction booklet (www.Online-ifu.Com/iti0030), a limitation exists where cary blair media may contain non-viable organisms and/or nucleic acid at levels that can be detected by the gi panel.This has been previously observed with non-viable yersinia enterocolitis and vibrio species.In cases where results from the gi panel are not concordant with other clinical, laboratory, and epidemiological data, the gi panel results should be confirmed.Careful adherence to the sample processing steps described in the gi panel instruction booklet and "contamination prevention and decontamination" technical note (b)(4) is recommended to avoid possible contamination.Clinical performance can be found in tables 12, 20, and 21 of the gi panel instruction booklet: (www.Online-ifu.Com/iti0030).

Brand Name
FILMARRAY GI PANEL
Common Device Name
FILMARRAY GI PANEL
Manufacturer (Section D)
BioFire Diagnostics, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer (Section G)
BioFire Diagnostics, LLC
515 colorow dr
salt lake city UT 84108
Manufacturer Contact
515 colorow dr
salt lake city, UT 84108
+1(385)770-1328
MDR Report Key50866621
Report Number3002773840-2026-00085
Device Sequence Number18809898
Product Code PCH
UDI-Device Identifier00815381020109
UDI-Public00815381020109
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K242367
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial
Report Date (Section B) 09/23/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberRFIT-ASY-0116
Device Lot Number0094626
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 09/08/2026
Initial Report FDA Received Date09/23/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured01/23/2026
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age62 YR
Patient SexMale